Nevada, 2020

High Wind in Nevada, June 12 to 13, 2020

June 12 to 13, 2020 · NWS LKN · 1 event in 1 county or zone

Low pressure enters the area producing gusty winds, critical fire weather conditions, and blowing dust.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Low pressure enters the area producing gusty winds, critical fire weather conditions, and blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 12, 8:43 PM PST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 12, 8:43 PM PST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Elko NV
943 PM PDT Fri Jun 12 2020

.SYNOPSIS...Showers and isolated thunderstorms are expected over
northwestern Nevada through Saturday morning, however, light rain
showers may linger into the afternoon. Cooler on Saturday with
showers and thunderstorms redeveloping mainly along and north of
the I80 corridor.

&&

.UPDATE...Updated the forecast after canceling wind products and
Red Flag warnings.

&&

.PREV DISCUSSION... /ISSUED AT 206 PM /

SYNOPSIS...Look for late afternoon and evening thunderstorms to
develop across western NV and drift east across much of NV.
Thunderstorms should end by late this evening, however light rain
showers may linger into the overnight hours. Cooler on Saturday
with showers and thunderstorms redeveloping mainly along and north
of the I80 corridor.

SHORT TERM...Tonight through Sunday night. The strong winds are
continuing across the area. Clouds moved in earlier but afternoon
highs have still climbed into the upper 80s and low 90s. All of
the headlines will be kept as-is for the overnight period and will
expire at 06Z tonight. Look for the winds diminishing tonight
with recovering RH values. Some shower activity is expected to
develop in west-central and northern Nevada during the evening and
overnight though values are going to be light. In addition, some
isolated thunderstorms may also develop in this areas as well.
Overnight low temperatures will be in the 40s.

For Sunday, a negatively tilted trough will be over eastern
Washington state and moving into British Columbia. Winds will be
breezy though are expected to remain below advisory levels.
Afternoon highs are forecast to be cooler with readings in the
70s. Afternoon isolated to scattered showers and isolated
thunderstorms are will be possible north of I-80 during the
afternoon.

Sunday night, the upper level low will lift out of the area with a
west to east flow remaining. Some dry air will be in place and
with good radiational cooling, overnight lows could dip into the
mid to upper 30s. Later shifts will need to consider a possible
frost advisory for portions of northern and central Nevada.

LONG TERM...Monday through next Friday.
Upper flow will remain progressive and somewhat active across the
northern CONUS as primary shortwave energy passes mainly north of
Nevada next week. A shortwave trough will move eastward across
the interior Pacific Northwest on Monday and Tuesday while pushing
a weak, mainly dry cool front down into northern Nevada. Could be
a bit breezy Monday afternoon/early evening and again on Tuesday
as this feature will be accompanied by 50kt 500 mb winds aloft
while providing only a slight chance of an isolated light shower
or sprinkle in the mountains along the Idaho border. As a result,
afternoon highs on Tuesday will likely remain in the 60s to near
70 across northern Elko County. Another more compact shortwave
will follow a similar trajectory while brushing northern and
northeastern Nevada with perhaps a few sprinkles and a little
cooler temperatures Thursday into Friday. Otherwise, dry and
seasonably warm weather is expected across the majority of the
CWA next week. Highs will generally be in the 80s along and south
of Interstate 80 through US-50, and around 90 to the lower 90s
along and south of US-6 in northern Nye County. lows will
generally be in the 40s and 50s though far northern areas will be
down into the 30s on Tuesday and Wednesday mornings.

AVIATION...A strong upper trough will lift north-northeast across
Nevada tonight through Saturday morning. Windy conditions are
expected this Friday afternoon and evening. South to southwest
winds will gust up to 40 to 45 kts at KELY and KTPH, and 30 to 35
kts at KEKO, KBAM, and KWMC. Areas of BLDU may develop and could
reduced VSBY to MVFR between 3 to 5SM at times. A few showers and
isolated thunderstorms are possible tonight into early Saturday
morning in northwest and north central Nevada, especially at KWMC
and KBAM. Otherwise, a few isolated showers/storms will remain
possible on Saturday north of I-80 with overall less windy
conditions and cooler temperatures for the afternoon.

FIRE WEATHER...Strong to very strong winds and low RH values will
continue through the evening. Current headline products are going
to be continued through the evening until their expiration at 06Z
tonight. There will be a cold start to the day on Sunday though
winds and RH levels are expected to remain below critical levels.
Monday will see an upper trough move through. Winds and RH could
be critical during the afternoon, but confidence continues to
remain low for this time period.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

97/90

In the hours before

Special weather statement, Jun 12, 6:28 PM PST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Elko NV
728 PM PDT Fri Jun 12 2020

NVZ030-036-037-040-130430-
Humboldt County-Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena,
Argenta, Battle Mountain, Crescent Valley, Beowawe, Dunphy,
Emigrant Pass, Palisade, Eureka, Pinto Summit, Grass Valley,
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass,
Manhattan, Round Mountain, and Tonopah
728 PM PDT Fri Jun 12 2020

...Strong Winds are creating blowing dust with reduced
visibility...

Strong Winds will continue to bring reduced visibility at times
as low as 1 to 2 miles through 9:00 PM. Please slow down if
encountering these winds and lowered visibility, including along
I-80 from west of Winnemucca to Dunphy. Conditions are expected to
improve later this evening.

Visit www.weather.gov/elko for the latest weather information.

90

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeastern Nye

When
June 12, 11:00 PM PST to June 13, 12:00 AM PST
Where
Northeastern Nye forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.042, -116.472 (the zone’s center; the record gives no point)

Timber Mountain (TMBN2), Elevation 9000 feet.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2020Every state in 2020This day in weather historyWarnings in Nevada, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892819.